×

zbMATH — the first resource for mathematics

The construction of \(A\)-solvable Abelian groups. (English) Zbl 0823.20056
Let \(A\) be a torsion-free abelian group and let \(E(A)\) denote the endomorphism ring of \(A\). Then \(A\) is a left \(E(A)\)-module giving rise to the pair \((\text{Hom}(A,-)\otimes_{E(A)}A)\) of adjoint functors between the category of abelian groups and the category of right \(E(A)\)-modules. These functors have been used extensively in the investigation of torsion-free abelian groups originating with D. M. Arnold and E. L. Lady [Trans. Am. Math. Soc. 211, 225-237 (1975; Zbl 0329.20033)] and D. M. Arnold and C. E. Murley [Pac. J. Math. 56, 7-20 (1975; Zbl 0337.13010)], and continued in a series of papers by Albrecht and others.
The abelian group \(G\) is defined to be \(A\)-solvable if the natural map \(\theta_ G : \text{Hom} (A,G) \otimes_{E(A)} A \to G\) is an isomorphism. The supply of examples of \(A\)-solvable groups was limited: most examples were subgroups of direct products of copies of \(A\), or severe restrictions were based on the structure of \(E(A)\). Assuming various augmentations of the standard set theory ZFC (e.g. V=L, \(\nabla_{\kappa}\)), the author constructs a plethora of \(A\)-solvable groups \(G\) such that \(\text{Hom} (G,A) = 0\).
Reviewer: J.Hausen (Houston)

MSC:
20K20 Torsion-free groups, infinite rank
20K40 Homological and categorical methods for abelian groups
16D90 Module categories in associative algebras
16S50 Endomorphism rings; matrix rings
20K25 Direct sums, direct products, etc. for abelian groups
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] Albrecht, U.: Faithful abelian groups of infinite rank. Proc. Amer. Math. Soc. 103 (1) (1988), 21-26. · Zbl 0646.20042 · doi:10.2307/2047520
[2] Albrecht, U.: Endomorphism rings of faithfully flat abelian groups. Results in Mathematics 17 (1990), 179-201. · Zbl 0709.20031 · doi:10.1007/BF03322457
[3] Albrecht, U.: Abelian groups \(A\) such that the category of \(A\)-solvable groups is preabelian. Contemporary Mathematics 87 (1989), 117-131. · Zbl 0691.20038 · doi:10.1090/conm/087/995270
[4] Albrecht, U.: Endomorphism rings and a generalization of torsion-freeness and purity. Communications in Algebra 17 (5) (1989), 1101-1135. · Zbl 0691.20040 · doi:10.1080/00927878908823776
[5] Albrecht, U.: Extension functors on the category of \(A\)-solvable abelian groups. Czech. Math. J. 41 (116) (1991), 685-694. · Zbl 0776.20018 · eudml:13962
[6] Albrecht, U.: Endomorphism rings and Fuchs’ Problem 47. · Zbl 0771.20019
[7] Albrecht, U., and Hausen, J.: Modules with the quasi-summand intersection property. Bull. Austral. Math. Soc. 44 (1991), 189-201. · Zbl 0728.20048 · doi:10.1017/S0004972700029610
[8] Arnold, D., and Lady, L.: Endomorphism rings and direct sums of torsion-free abelian groups. Trans. Amer. Math. Soc. 211 (1975), 225-237. · Zbl 0329.20033 · doi:10.2307/1997231
[9] Arnold, D., and Murley, E.: Abelian groups, \(A\), such that \(\mathop {\mathrm Hom}\nolimits (A,-)\) preserves direct sums of copies of \(A\). Pac. J. of Math. 56 (1975), 7-20. · Zbl 0337.13010 · doi:10.2140/pjm.1975.56.7
[10] Dugas, M., and Göbel, R.: Every cotorsion-free ring is an endomorphism ring. Proc. London Math. Soc. 45 (1982), 319-336. · Zbl 0506.16022 · doi:10.1112/plms/s3-45.2.319
[11] Faticoni, T.: Semi-local localization of rings and subdirect decomposition of modules. J. of Pure and Appl. Alg. 46 (1987), 137-163. · Zbl 0624.16001 · doi:10.1016/0022-4049(87)90090-9
[12] Faticoni, T., and Goeters, P.: Examples of torsion-free abelian groups flat as modules over their endomorphism rings. Comm. in Algebra 19 (1991), 1-27. · Zbl 0728.20046 · doi:10.1080/00927879108824126
[13] Faticoni, T., and Goeters, P.: On torsion-free \(\mathop {\mathrm Ext}\nolimits \). Comm. in Algebra 16 (9) (1988), 1853-1876. · Zbl 0667.20042 · doi:10.1080/00927878808823664
[14] Fuchs, L.: Infinite Abelian Groups Vol. I/II. Academic Press, New York, London, 1970/73. · Zbl 0209.05503
[15] Gruson, L., and Raynaud, M.: Criteres de platitude et de projectivite. Inv. Math. 13 (1971), 1-89. · Zbl 0227.14010 · doi:10.1007/BF01390094
[16] Hausen, J.: Modules with the summand intersection property. Comm. in Algebra 17 (1989), 135-148. · Zbl 0667.16020 · doi:10.1080/00927878908823718
[17] Reid, J.: A note on torsion-free abelian groups of finite rank. Proc. Amer. Math. Soc. 13 (1962), 222-225. · Zbl 0109.01702 · doi:10.2307/2034471
[18] Stenström, B.: Rings of Quotients. Springer Verlag, Berlin, New York, Heidelberg, 1975. · Zbl 0296.16001
[19] Warfield, R.: Homomorphisms and duality for torsion-free groups. Math. Z. 107 (1968), 189-200. · Zbl 0169.03602 · doi:10.1007/BF01110257 · eudml:171063
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.